What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 30, 1:02 PM EST, 40 minutes earlier.
Area forecast discussion, Jun 30, 1:02 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
202 PM EDT Sun Jun 30 2019
.SYNOPSIS...
Scattered showers and thunderstorms through afternoon into early
evening with embedded threats of gusty winds and small hail.
Lingering showers overnight with dry conditions Monday. Another
chance at showers Monday night into Tuesday morning, while dry
through the day. Build up of heat and humidity Wednesday through
Friday with the chance of showers and thunderstorms each day
preceding a cold front which will sweep through by Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2 pm update ...
*/ Highlights ...
- Scattered showers and thunderstorms through afternoon
- Some of the storms may be strong to severe with embedded
threats of gusty NW winds and hail of varying sizes, possibly
up to around 1-inch
- Locally heavy downpours as well which may contribute to
localized urban / poor-drainage flooding
*/ Discussion ...
It's on. Main vort-lobe is rotating through the region with parent
cold pool. The main core of colder air aloft just getting into S
New England. Differential cyclonic vorticity advection (DCVA) as
noted by SPC is promoting ascent through an environment marginal
shear around 30 kts, steep lapse rates 7.0-7.5 C/km through H3,
and surface- based instability upwards of 2k J/kg. Daytime heating
increasing the temperature - dewpoint spread and thus an inverted-
V boundary layer profile above which a NW 0-6 km mean wind around
35 kts prevails. Multi-cellular storm mode that has pulsed at times.
Just beginning to gather reports. Earlier there was several wind
reports but now the hail reports are coming in with gusts around
40 mph. Difficult is the pulse-type nature of storms. Gathering
a variety of hail reports, mainly pea, but some bigger mixed in,
isolated, where storms pulse upwards. The warning criteria is
not so clear-cut as cores as observed via WSR-88D are so thin
and narrow. Looking at the bigger cores for warning. Prevailing
in the grids the threat of gusty winds and small hail through
the late afternoon.
Heavy rain also being observed yet storm cells are progressive.
Nevertheless if training elements with storm motion there remains
the threat of localized urban / poor-drainage flood issues.
Right now it appears the HRRR, ARW and NMM members of the WRF
are doing the best with the current situation. The 30.12z HREF
having shifting its probability matched means slightly W, however
still thinking the threat exists over all of S New England with
respect to damaging winds and the potential of large hail with
the stronger storms.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight ...
Clearing out. Behind the vort-lobe we should see subsidence /
sinking air prevail. Cloud decks lingering, lower along the E
coastline of MA as trapped low-level moisture is slow to clear
out in addition to a N fetch over the ocean.
Have to watch winds closely across the interior. Antecedent
rains along with nocturnal cooling as clear conditions prevail
could lead to some shallow ground fog within sheltered interior
valleys of NW MA. It's a low risk and the thinking is because of
the very low dewpoints observed at max heating of the day, much
lower than forecast lows in the 50s. The fog risk will be for
those areas that got a good soaking earlier today.
Monday into Monday night ...
Fantastic summer day. Beneath weak ridging and drier air behind
the exiting mid-upper level low out to sea will see plenty of
sunshine and highs getting well into the 80s. Overall light W
flow so expect sea breezes along the coast towards midday.
But during the overnight period, the ridge shifting E, will see
the return of isentropic ascent out ahead of a weak trof axis,
falling heights, and some mid-level energy. Battle against the
ridge and drier air settled to the E, will hint at some slight
chance PoPs for the far W zones by Tuesday morning.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...
* Temperatures will run close to or above seasonal levels, the
warmest toward the 4th of July holiday into next weekend
* Brief showers are possible Monday night and Tuesday
* High pressure brings dry, warm conditions Wednesday
* Scattered showers/t-storms possible Thu/Fri but areal coverage
should be rather limited...threat may increase by Sat
Details...
Monday night through Wednesday...
High pressure crosses the region Mon evening. Some model
solution spread with bringing a weak trough across the region
after midnight Mon night. Carried only slight chance POPs, so
should be mainly dry except. May see a few spotty showers as a
cold front passes during Tue.
Will see high pressure push across the northeast on Wed, with
dry and warm conditions and relatively low humidity.
Thursday through Saturday...
With the fast mid level steering flow remaining in place, will
see another weak trough approach for the 4th of July. At this
point, not a lot of instability with this feature, but could
still see some showers and a few thunderstorms mainly away from
the coast Thu afternoon/evening. Can't rule out a stray shower
or thunderstorm reaching the Boston area for the 4th of July
festivities. Expect temps to reach the mid-upper 80s away from
the coast with increasing humidity.
May see chances increase for showers/thunderstorms late this
week, especially on Saturday as a cold front approaches. Should
see temps mainly in the upper 80s across the interior, possibly
reaching 90 or so on Friday. More clouds linger on Saturday, but
it will still be warm and humid.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday night/ ... High confidence.
18z update (no major changes) ...
Today ...
SCT SHRA / TSRA through 0z at the latest. Some TSRA will be
strong to severe with +RA / GR with TEMPO IFR-LIFR VSBYs down
around 1-2SM, also possibly 34020G30KT. Otherwise, low-end VFR
CIGs with NW winds around 320 10 to 15 kts. Activity sweeping NW
to SE.
Tonight ...
Isolated SHRA lingering over E New England dissipating, turning
dry. Focus on lower conditions over SE New England and within
the interior valleys of NW MA. Could be a situation of MVFR-IFR
CIGs over SE-coastal terminals, patchy dense IFR fog developing
in NW MA interior valleys. N winds around 5 to 10 kts, lower
across the interior.
Monday into Monday night ...
VFR. Coastal sea breezes developing late morning into the afternoon.
Mid-high cloud encroaching late into the overnight hours. A low
risk of -SHRA for far W CT River Valley terminals.
KBOS Terminal ...
Slight shift by an hour with respect to TSRA outcomes. Keeping with
TEMPO IFR conditions however will drop the GR and focus on the wind.
Will amend as environment evolves as, sadly after the TAF was issued,
hail reports began coming in across interior MA and NH. NW winds
around 320 prevailing around 10 to 15 kts.
KBDL Terminal ...
Will keep the VCTS threat still thinking the more strong to severe
TSRA will hold E of the terminal. It's going to be close. Watching
and will amend the TAF accordingly if the threat should shift closer
to the terminal. NW winds around 320 prevailing around 10 to 15 kts.
Outlook /Tuesday through Thursday/...Moderate confidence.
Tuesday: VFR. Breezy. Slight chance SHRA.
Tuesday Night through Wednesday Night: VFR.
Independence Day: Mainly VFR, with areas MVFR possible. Slight
chance SHRA, slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday night/ ... High confidence.
2 pm update (no major changes) ...
Today ...
W winds across the waters around 10 to 15 kts with gusts up to
20 kts, bit more E along the E MA coastline. Now into early
evening will be monitoring for thunderstorm activity along the
near shore waters. The threat of NW gales with stronger storms
along with hail upwards of an inch. Will make for dangerous
conditions for all craft on the waters. Keep an eye on the W
sky.
Tonight ...
Storm activity diminishing to isolated showers during the evening
hours before dissipating overnight. N winds prevailing around
10 to 15 kts. Generally low clouds over the water forecast
that'll dissipate towards Monday morning. Lower confidence with
respect to marine fog.
Monday into Monday night ...
Northerly winds 10-20 kt into early Monday, then winds becoming
onshore in the afternoon over nearshore waters as sea breezes
develop. Winds becoming S then W during the overnight hours
Monday night into Tuesday morning.
Outlook /Tuesday through Thursday/...Moderate confidence.
Tuesday: Winds less than 25 kt. Slight chance of rain showers.
Tuesday Night: Winds less than 25 kt. Local visibility 1 to
3 nm.
Wednesday through Wednesday Night: Winds less than 25 kt.
Independence Day: Winds less than 25 kt. Slight chance of rain
showers, slight chance of thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...KJC/EVT
NEAR TERM...Sipprell
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...Sipprell/EVT
MARINE...Sipprell/EVT
Hazardous weather outlook, Jun 30, 2:28 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
328 AM EDT Sun Jun 30 2019
CTZ002>004-MAZ002>024-026-RIZ001>008-010730-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
328 AM EDT Sun Jun 30 2019
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Today and tonight.
Scattered strong thunderstorms, some of which may become severe, are
expected from mid morning through this afternoon. Large hail will be
the primary threat, with strong to locally damaging wind gusts a
secondary concern. Heavy rainfall may result in localized street
flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230>237-250-251-254>256-010730-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
328 AM EDT Sun Jun 30 2019
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
Scattered strong to severe thunderstorms are expected from late
this morning through the afternoon. Large hail and locally strong
wind gusts are the main concerns.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jun 30, 12:51 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
151 PM EDT Sun Jun 30 2019
MAZ003-004-010>012-301830-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
151 PM EDT Sun Jun 30 2019
...STRONG THUNDERSTORM IN EASTERN HAMPSHIRE COUNTY HEADING
SOUTHEAST...
At 149 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ware, or 11 miles east of Amherst, moving southeast at 25 mph.
Penny size hail and winds in excess of 30 mph will accompany this
storm. Dime size hail was reported in Amherst with this storm.
Locations impacted include...
Belchertown, Charlton, Palmer, Spencer, Ware, Sturbridge, Monson,
Warren, North Brookfield, West Brookfield, Brimfield, Brookfield,
Hardwick, Holland, East Brookfield, Wales, Petersham, New Braintree
and New Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4229 7245 4240 7223 4219 7196 4205 7224
TIME...MOT...LOC 1749Z 327DEG 20KT 4230 7230
Field
Special weather statement, Jun 30, 1:08 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
208 PM EDT Sun Jun 30 2019
MAZ006-007-301845-
Eastern Essex MA-Western Essex MA-
208 PM EDT Sun Jun 30 2019
...STRONG THUNDERSTORM...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haverhill, moving southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm. Heavy rain may result in brief street flooding.
Locations impacted include...
Lawrence, Haverhill, Methuen, Andover, North Andover, Salem, North
Reading, Ipswich, Middleton, Georgetown, Boxford, Hamilton, Newbury,
Groveland, Topsfield, Rowley, West Newbury and Plaistow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4265 7082 4260 7106 4261 7109 4274 7124
4275 7122 4274 7119 4278 7118 4281 7109
4281 7107 4283 7105
TIME...MOT...LOC 1807Z 327DEG 15KT 4274 7108
FrankSpecial weather statement, Jun 30, 1:11 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
211 PM EDT Sun Jun 30 2019
MAZ005>007-014-301900-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
Southeast Middlesex MA-
211 PM EDT Sun Jun 30 2019
...STRONG THUNDERSTORM...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Billerica, moving southeast at 15 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Lowell, Methuen, Billerica, Woburn, Chelmsford, Andover, Lexington,
Dracut, Tewksbury, Wakefield, Reading, Burlington, Wilmington,
Westford, Stoneham, Concord, North Reading, Bedford, Lynnfield and
Tyngsborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4251 7102 4244 7128 4270 7147 4270 7129
4271 7128 4271 7127
TIME...MOT...LOC 1811Z 327DEG 15KT 4256 7122
FrankSpecial weather statement, Jun 30, 1:27 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
227 PM EDT Sun Jun 30 2019
MAZ003-004-301915-
Northern Worcester MA-Eastern Franklin MA-
227 PM EDT Sun Jun 30 2019
...STRONG THUNDERSTORM IN NORTHWEST WORCESTER COUNTY...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phillipston, or 8 miles southeast of Orange, moving southeast at 25
mph.
Penny size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Orange, Gardner, Holden, Athol, Winchendon, Templeton, Rutland,
Sterling, West Boylston, Westminster, Barre, North Brookfield,
Hubbardston, Princeton, Hardwick, Oakham, Phillipston, Petersham, New
Braintree and New Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4255 7232 4265 7208 4240 7178 4229 7210
TIME...MOT...LOC 1826Z 330DEG 22KT 4255 7214
Field
Local storm report, Jun 30, 1:28 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
228 PM EDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL AMHERST 42.38N 72.52W
06/30/2019 M0.75 INCH HAMPSHIRE MA TRAINED SPOTTER
TRAINED SPOTTER
0143 PM HAIL SHREWSBURY 42.30N 71.72W
06/30/2019 M0.75 INCH WORCESTER MA AMATEUR RADIO
AMATEUR RADIO
0152 PM HAIL AMHERST 42.38N 72.52W
06/30/2019 M0.75 INCH HAMPSHIRE MA AMATEUR RADIO
NEAR BELCHERTOWN TOWN LINE
0210 PM HAIL METHUEN 42.72N 71.18W
06/30/2019 M0.75 INCH ESSEX MA TRAINED SPOTTER
TRAINED SPOTTER
&&
EVENT NUMBER BOX1902512 BOX1902513 BOX1902514 BOX1902515
AEDSpecial weather statement, Jun 30, 1:29 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
229 PM EDT Sun Jun 30 2019
MAZ005>007-014>016-301915-
Eastern Essex MA-Suffolk MA-Central Middlesex County MA-
Eastern Norfolk MA-Western Essex MA-Southeast Middlesex MA-
229 PM EDT Sun Jun 30 2019
...STRONG THUNDERSTORM...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burlington, or over Woburn, moving southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Waltham, Malden,
Brookline, Medford, Revere, Arlington, Everett, Billerica, Woburn,
Chelsea, Chelmsford, Andover, Watertown and Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4241 7089 4241 7090 4242 7095 4235 7093
4235 7086 4234 7087 4226 7113 4256 7138
4263 7115
TIME...MOT...LOC 1828Z 327DEG 14KT 4249 7118
Frank